advertisement
Question
Posted by: Concerned | 2010-06-07

Tasteless

Hi, Doc

My aunt was for a very long time in ICU post a spinal injury. Since then she complains that all foods taste the same.

Could you please advice what food would be best tolerated and if certain medication can be the cause of taste alteration?

Thank you so much

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Concerned
I am sorry to hear that you dear Aunt was in ICU for such a long time. Many different medications can cause loss of taste, so I would recommend that you discuss this with the doctor who is treating her or contact the doctors at the hospital to find out if any of the procedures or treatments during her stay in ICU or the spinal injury could be causing this loss of taste. Hopefully her sense of taste will return as she progresses. Try tempting her with her favourite foods to see if you can coax her to eat. Zeal, is a so-called flavour enhancer that is used to bring out the flavours of certain foods, but because it contains MSG and I don't know if your Aunt is on any special treatments that may exclude the use of MSG (e.g. MSG which has a relatively high sodium content can't be used if she has water retention, or needs a low-sodium diet, or has heart problems, to name but a few conditions), you would also have to ask the dr if she is allowed to use Zeal to see if this can make food taste better.
Holding thumbs that your Aunt's taste perception improves.
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2010-06-07

Dear Concerned
I am sorry to hear that you dear Aunt was in ICU for such a long time. Many different medications can cause loss of taste, so I would recommend that you discuss this with the doctor who is treating her or contact the doctors at the hospital to find out if any of the procedures or treatments during her stay in ICU or the spinal injury could be causing this loss of taste. Hopefully her sense of taste will return as she progresses. Try tempting her with her favourite foods to see if you can coax her to eat. Zeal, is a so-called flavour enhancer that is used to bring out the flavours of certain foods, but because it contains MSG and I don't know if your Aunt is on any special treatments that may exclude the use of MSG (e.g. MSG which has a relatively high sodium content can't be used if she has water retention, or needs a low-sodium diet, or has heart problems, to name but a few conditions), you would also have to ask the dr if she is allowed to use Zeal to see if this can make food taste better.
Holding thumbs that your Aunt's taste perception improves.
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement